Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 183, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 9, 2000, 10:26 PM EDT for Botetourt County, Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 10:26 PM EDT (02:26 UTC)
- Expired
- Aug 9, 2000, 11:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Botetourt County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 10:42 PM EDT | Thunderstorm Wind | Buchanan, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2748 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 100227 SVRRNK VAC023-100315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1026 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 1115 PM EDT. * AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF EAGLE ROCK...MOVING SOUTHEAST AT 50 MPH. WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 1115 PM EDT INCLUDE EAGLE ROCK... FINCASTLE... BUCHANAN... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:38 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 9, 8:38 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 838 PM EDT WED AUG 9 2000 I ORIGINALLY THOUGHT I/D HAVE PLENTY OF TIME TO ISSUE THE 930 PM UPDATE BEFORE STRONG TSTMS MOVE IN ACROSS WV...BUT THE ERN HALF OF THAT LINE IS NOW RACING ALONG. TERRIFIC INSTABILITY AS SHOWN ON LAPS & 00Z SOUNDINGS FROM RNK/GSO ACROSS WRN SECTIONS OF THE FA WHICH DID NOT SEE CONVECTION EARLIER. STRONGEST CELLS WITH THE COMPLEX SINKING SEWD SHOULD BE ACROSS FAR WRN ZONES. WILL UP POPS TO CATEG IN WRN ZONES BASED ON RADAR TRENDS...SCALE DOWN TO LIKELY AND CHC FURTHER EAST. WILL TRY TO ISSUE THE REGULAR UPDATE A BIT EARLIER THAN 930 PM...THINKING THAT ANOTHER UPDATE WILL PROBABLY BE N_EEDED LATER AS FAST AS THESE STORMS ARE MOVG. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
In the hours before
Special weather statement, Aug 9, 5:26 PM EDT, 5 hours before
VAZ043>047-058-059-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 526 PM EDT WED AUG 9 2000 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA... A LINE OF STRONG THUNDERSTORMS EXTENDING FROM EASTERN FRANKLIN COUNTY...ACROSS SMITH MOUNTAIN LAKE...AND INTO EASTERN APPOMATTOX AND BUCKINGHAM COUNTIES CONTINUES TO MOVE RAPIDLY SOUTHEAST...AND WILL CLEAR FRANKLIN...CAMPBELL...APPOMATTOX AND BUCKINGHAM COUNTIES BY 545 PM. THE STORMS WILL BE MOVING THROUGH PITTSYLVANIA... HALIFAX AND CHARLOTTE COUNTIES BETWEEN 530 PM AND 630 PM. IF THEY HOLD TOGETHER...STRONG STORMS WILL REACH THE SOUTH BOSTON AREA AROUND 600 PM...AND THE DANVILLE AREA AROUND 615 PM. STRONGER STORMS MAY BRUSH EASTERN HENRY COUNTY AND THE MARTINSVILLE AREA AROUND 600 PM. WIND GUSTS TO AROUND 40 MPH ARE STILL LIKELY WITH THESE STORMS...AND A FEW MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WINDS GREATER THAN 50 MPH. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE. A FEW OF THE STORMS WILL HAVE FREQUENT LIGHTNING STRIKES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE ABOVE COUNTIES UNTIL 1000 PM. PLEASE LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS. JJ
Local storm report, Aug 9, 6:22 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
620 EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5W HALIFAX VA WIND DAMAGE
08/09/00 HALIFAX SPOTTER REPORTS TREES DOWN
JJSpecial weather statement, Aug 9, 7:00 PM EDT, 3 hours 26 minutes before
VAZ033>035-043-044-046-047-058-059-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG, VA 700 PM EDT WED AUG 9 2000 THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 1000 PM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN VIRGINIA... APPOMATTOX...BEDFORD...BUCKINGHAM...AMHERST...CHARLOTTE...FRANKLIN... HALIFAX...HENRY AND PITTSYLVANIA. STRONG THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA...AND SEVERE WEATHER IS NO LONGER A THREAT. JJ
Special weather statement, Aug 9, 7:05 PM EDT, 3 hours 21 minutes before
WVZ042>044-100500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 705 PM EDT WED AUG 9 2000 ...SEVERE THUNDERSTORM WATCH UNTIL 100 AM... AN AREA OF STRONG THUNDERSTORMS JUST ENTERING NORTHERN KENTUCKY...WILL MOVE SOUTHEASTWARD THIS EVENING...AND IS EXPECTED TO REACH PARTS OF SOUTHERN WEST VIRGINIA TOWARD MIDNIGHT. THESE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH WyHICH INCLUDES SUMMERS...MONROE AND MERCER COUNTIES IS NOW IN EFFECT UNTIL 100 AM. JJ
Special weather statement, Aug 9, 8:45 PM EDT, 1 hour 41 minutes before
VAZ018>020-WVZ042>045-100145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG, VA 845 PM EDT WED AUG 9 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS AND MONROE COUNTIES UNTIL 1 AM... AT 845 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS DROPPING SOUTHEAST ACROSS CENTRAL WEST VIRGINIA. THIS LINE OF STORMS WILL LIKELY BEGIN AFFECTING BATH...ALLEGHANY...AND GREENBRIER COUNTIES BETWEEN 9 AND 930 PM...SUMMERS...MERCER AND CRAIG COUNTIES BETWEEN BY 10 PM...AND MERCER COUNTY AFTER 10 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND VERY LARGE HAIL IN AND NEAR THE WATCH AREA. ISOLATED TORNADOES ARE POSSIBLE AS WELL. SOME OF THESE STORMS WILL ALSO BE PRODUCING CONTINUOUS CLOUD TO GROUND LIGHTNING.
Special weather statement, Aug 9, 9:50 PM EDT, 36 minutes before
VAZ018>020-WVZ043-044-100255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG, VA 950 PM EDT WED AUG 9 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS AND MONROE COUNTIES UNTIL 1 AM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE DROPPING SOUTHEAST ACROSS SOUTHEAST WEST VIRGINIA...AS WELL AS THE WESTERN HIGHLANDS OF VIRGINIA. THESE STORMS WERE MOVING SOUTHEAST AROUND 40 MPH...AND WILL BE AFFECTING PORTIONS OF BATH...ALLEGHANY...SUMMERS AND MONROE COUNTIES BETWEEN 10 PM AND 11 PM. DAMAGING WINDS...LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE LIKELY WITH SOME OF THESE STORMS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:53 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 52 min |
| Aug 9, 10:18 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 42 min |
| Aug 9, 10:45 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 45 min |
| Aug 9, 10:50 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 25 min |
| Aug 9, 10:57 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Salem | 48 min |
| Aug 9, 10:57 PM EDT | Severe Thunderstorm Warning | RNK | City of Roanoke | 48 min |
| Aug 9, 11:04 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 41 min |
| Aug 9, 11:13 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 32 min |
| Aug 9, 11:19 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 26 min |
| Aug 9, 11:20 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 40 min |
| Aug 9, 11:22 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 38 min |
| Aug 9, 11:29 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 61 min |
| Aug 9, 11:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 30 min |
| Aug 9, 11:43 PM EDT | Flash Flood Warning | RNK | Buchanan | 3 hr |
| Aug 10, 12:09 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 66 min |
| Aug 10, 12:09 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 66 min |
| Aug 10, 12:19 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 26 min |
| Aug 10, 12:20 AM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.